Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 173, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2014, 7:05 PM CDT for Saint Clair County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 7, 2014, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Saint Clair County, IL
The radar
The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:32 PM CDT | HAIL 0.7 | Belleville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
802
WUUS53 KLSX 080005
SVRLSX
ILC163-080045-
/O.NEW.KLSX.SV.W.0173.140708T0005Z-140708T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 745 PM CDT
* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST
CARONDELET...AND MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED HAIL UP TO THE SIZE OF
HEN EGGS...OR TWO INCHES...WITH THIS SEVERE THUNDERSTORM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
EAST ST. LOUIS...CENTREVILLE...MILLSTADT...FAIRVIEW HEIGHTS...
BELLEVILLE...SWANSEA...SHILOH...O'FALLON AND FREEBURG.
THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3863 8987 3840 8987 3843 9015 3862 9015
TIME...MOT...LOC 0005Z 270DEG 20KT 3854 9025
HAIL...1.75IN
WIND...<50MPH
$$
CVKING2 follow-up statements
849 WWUS53 KLSX 080017 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 717 PM CDT MON JUL 7 2014 ILC163-080045- /O.CON.KLSX.SV.W.0173.000000T0000Z-140708T0045Z/ ST. CLAIR IL- 717 PM CDT MON JUL 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST. CLAIR COUNTY UNTIL 745 PM CDT... AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAHOKIA...AND MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED LARGE HAIL WITH THIS THUNDERSTORM. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... EAST ST. LOUIS...CENTREVILLE...MILLSTADT...FAIRVIEW HEIGHTS... BELLEVILLE...SWANSEA...SHILOH...O'FALLON AND FREEBURG. THIS WARNING ALSO INCLUDES... INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3863 8987 3840 8987 3843 9015 3862 9015 TIME...MOT...LOC 0017Z 270DEG 20KT 3854 9016 HAIL...1.00IN WIND...<50MPH $$ CVKING
780
WWUS53 KLSX 080035
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT MON JUL 7 2014
ILC163-080045-
/O.CON.KLSX.SV.W.0173.000000T0000Z-140708T0045Z/
ST. CLAIR IL-
735 PM CDT MON JUL 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR COUNTY UNTIL 745 PM CDT...
AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHILOH...AND
MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL ST. CLAIR COUNTY.
THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 12 TO EXIT 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3847 8999 3847 9002 3855 9002 3857 8987
3846 8987
TIME...MOT...LOC 0035Z 258DEG 15KT 3853 8988
HAIL...1.00IN
WIND...<50MPH
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:21 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 7, 6:21 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 621 PM CDT Mon Jul 7 2014 .UPDATE: Issued at 617 PM CDT Mon Jul 7 2014 Scattered thunderstorms are developing across the St. Louis Metro as hot and unstable airmass interacts with remnant outflow boundary stretching from northwest St. Charles County to south St. Louis City. These storms could produce large hail or locally damaging winds. The greater threat of severe weather remains with the expected line of storms later this evening and overnight from the northwest. CVKING && .SHORT TERM: (Through Late Tonight) Issued at 341 PM CDT Mon Jul 7 2014 (Tonight) Main concern continues to be the potential for severe weather late tonight...specifically damaging winds. Not much change from previous thinking that thunderstorms will initiate late this afternoon and early this evening over Nebraska and Kansas along a surface front as a shortwave trough approaches the area from the northwest. These storms will increase in intensity and congeal into an MCS as they move southeast along the front into Missouri during the late evening and overnight hours. Strong low level moisture convergence along the front along with forcing with the shortwave will support the MCS. Decent values MUCAPE and low level and deep layer shear values will allow the MCS to stay severe into central and eastern Missouri and adjacent sections of Illinois into the overnight hours. In addition, precipitable water still suggest that the MCS will produce very heavy rainfall rates. However given progressive nature of MCS and high flash flood guidance numbers will just mention locally heavy rainfall in the HWO at this time. Britt .LONG TERM: (Tuesday through Next Monday) Issued at 341 PM CDT Mon Jul 7 2014 (Tuesday through Thursday) On Tuesday, the front will be moving south and out of the CWA about the time that thunderstorms will be initiating during the early-mid afternoon hours. There is still some potential that one or two of these storms could become severe before they move out of the CWA during the late afternoon hours. The front will then move well south of the area Wednesday into Thursday as the flow becomes northwesterly aloft. The area will lie under mainly subsidence during this period, so have kept these two days dry. 850 mb temperatures will be between 12-18C promising below normal temperatures. (Friday through next Monday) Warm front is still on track to move through the area on Friday and Saturday causing temperatures to climb back closer to normal. The front will keep scattered thunderstorms in the forecast. 850 mb temperatures of 18-20C call for temperatures at or just above normal. ECMWF sets up northwesterly flow over the area quicker than the GFS on Saturday and Sunday, so consequently it is trying to bring a cold front through the CWA faster. This solution is faster than in previous runs, so went with the slower idea with a cold front entering the northern part of the CWA on Sunday morning and move it south across the area through Monday. Will continue the chance of thunderstorms into early next week. Britt && .AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon Jul 7 2014 Focus will be TSRA this afternoon and tonight. A surface fnt remains across the region. TSRA are expected to develop along and just S of this fnt with SUS/CPS most likely to be impacted by storms. Large TSRA complex still expected to develop across NEB/KS region late this afternoon into the evening. This MCS is expected to track SE impacting all terminals late this evening into the early morning hours Tues. This MCS will be capable of producing severe wind gusts in excess of 60 kts. TSRA shud diminish by sunrise Tues with VFR conditions expected thru the morning. Specifics for KSTL: Chances for TSRA continue thru this afternoon. Still expect a large MCS to move thru the area during the early morning hours Tues. Severe wind gusts in excess of 60 kts will be possible with this MCS. TSRA shud diminish by sunrise leaving the remainder of the TAF period as VFR. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 7, 3:59 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 359 PM CDT MON JUL 7 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 359 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. A FEW OF THESE STORMS WILL BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH. LARGE HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE. MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI. THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND CONTINUE THROUGH SUNDAY. MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE AND ALONG THE ILLINOIS RIVER AT HARDIN. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. BRITT
In the hours before
Local storm report, Jul 7, 6:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL FENTON 38.54N 90.45W
07/07/2014 M0.88 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Jul 7, 6:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SHREWSBURY 38.59N 90.33W
07/07/2014 M1.00 INCH ST. LOUIS MO AMATEUR RADIO
&&
CARNEYLocal storm report, Jul 7, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL LEMAY 38.53N 90.28W
07/07/2014 M1.75 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Jul 7, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL AFFTON 38.55N 90.33W
07/07/2014 E1.25 INCH ST. LOUIS MO STORM CHASER
&&
DYELocal storm report, Jul 7, 7:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL AFFTON 38.55N 90.33W
07/07/2014 M2.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Jul 7, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT MON JUL 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL LEMAY 38.53N 90.28W
07/07/2014 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
&&
DYEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:24 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 51 min |
| Jul 7, 7:37 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair, Washington | 38 min |
| Jul 7, 7:39 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 51 min |
| Jul 7, 11:02 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 58 min |
| Jul 7, 11:56 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Calhoun, Pike | 64 min |
| Jul 8, 12:36 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison, Monroe and 1 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.